Q. What caused a boil on my finger?

Answered by
Dr. Sumit Srivastava
and medically reviewed by iCliniq medical review team.
Published on Jan 06, 2018 and last reviewed on: Aug 28, 2019

Hello doctor,

Five days ago, I got a boil between my little finger and ring finger of my left hand. I am not sure what caused it whether it was an insect bite or just a rash. It was itching a bit initially if I remember correctly, but then it stopped. It started as a small boil, but then it got bigger. I tried to drain it by removing the pus, cleaning with Savlon and putting band-aid around it. But for the last 3-4 days it has just remained as it is. When I remove the band- aid, pus started coming out of it automatically. So, at that point I clean it with Savlon, and again put the band-aid on. I have been doing it for three to four days, but nothing has changed. This morning, when I removed the band-aid, I saw dark greenish swelling, that again started draining on its own. But, this morning it was greenish pus and not watery one. I also see a dark red spot around the boil. The boil does not itch and there is no pain. How can I take care of this? Also, on both my feet I have had sort of rashes for several weeks now. I cannot quite remember how they started or what caused them. They itch very much and while taking a bath or while sleeping I somehow manage to peel them off by scratching. They are not going away. I do not know if this is related to the boil on my hand. Please suggest remedies for both and let me know if they are related or not.

Dr. Sumit Srivastava

General Medicine Internal Medicine
#

Hi,

Welcome to icliniq.com.

I have gone through your complaint and seen the pictures attached (attachment removed to protect patient identity).

It seems to be either bacterial or fungal infection and best treatment option would be pus culture to look for organism followed by antibiotic sensitivity testing to treat it.

Green pus indicates Pseudomonas infection. You need to be put on antibiotics to treat it.

You can apply Mupirocin or Neosporin antibiotic (combination of Neomycin, Bacitracin and Polymyxin B) over the boil after cleaning it with warm water. Do not apply Savlon.

I would also suggest you to have your blood sugar tested.

Itching lesion could be allergic. You can apply Tenovate (Clobetasol propionate) which is a mild steroid cream over it once a day. It will resolve.

Revert back after pus culture test to a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Hello doctor,

Thank you for your kind and detailed answers. Just a few more queries please. Is pus culture and sensitivity test required right away? Or could we try Mupirocin or Neosporin for a few days and then think about it? And by the way, what could have caused this boil? My chemist says that Neosporin has been discontinued. He also says that there is no ointment called Mupirocin, but there is something called Supirocin. Can I go for that? Also, there appears to be something called B-Bact. Can that be used? How frequently and for how long should I be using the above mentioned ointment? Also, do I need to do any kind of dressing such as band-aid on the boil? Would it be fine if water gets on it while bathing, washing my hands, etc? There appears to be Tenovate M, Tenovate GM, Tenovate NM, etc. Which one to use? And what strength - 0.05%, 2% or something else? Chemist says that Tenovate is a strong medicine and he will not give without prescription. So can I try something else in that case? Also, are there any home remedies I could look out for the itching lesions? Many thanks once again for your help.

Dr. Sumit Srivastava

General Medicine Internal Medicine
#

Hi,

Welcome back to icliniq.com.

Thank you for your feedback.

Regarding the cause of the boil it can be due to low immunity status. And so I have suggested you to carry out blood glucose to rule out diabetes or it could be due to previous unnoticed injury like you said insect bite that got infected.

Best option would be to have pus culture and antibiotic sensitivity followed by taking oral antibiotics, but you can apply Neosporin or Mupirocin ointment over it twice a day for three to four days.

  • Keep the region open to air and dry and avoid enclosing it in bandage. Avoid pressing it or handling with unclean hands.
  • Neosporin is available in market, but you can also take Supirocin which is Mupirocin only. Also, B-bact is Mupirocin 2%.
  • If Tenovate is not available then you can take Cortopin Hydrocortisone Cream which is a mild steroid containing cream and will be available without prescription. Apply only once for a maximum of ten days.

For further clarifications consult a general medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/general-medicine-physician

Also Read Answers From:

Related Questions & Answers


What can cause itch, redness and pain at the tip of penis?

Query: Hi doctor, I have itchy and reddish private part since last two months. I have pain at the tip of penis and during intercourse. I consulted a doctor, he suggested me AF-Kit. After taking this for one month it was just perfect. The symptoms returned again. I tried AF-Kit, but this time, the symptoms...  Read Full »

There is a hole below my stomach with smelly pus discharging. Help me.

Query: Hello doctor, I have a hole underneath my stomach and it is discharging smelly pus every day. It burst two months ago. It is painful and smelly. Help me.  Read Full »

Can Panderm NM be used on the face?

Query: Hello doctor, I used Panderm NM. After I left using it, I got scars and pigmentation on my face. Now, I am using UniWhite Cream for pigmentation. Will this work? Should I use something else? Can you suggest something without steroids and Hydroquonine and without any side effects?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a General Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.